Montana, 2011Flooding in Montana, March 10 to 21, 2011
March 10 to 21, 2011 · NWS TFX · 2 events in 2 counties and zones
Flooding due to snowmelt occurred over portions of Pondera and Teton counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding due to snowmelt occurred over portions of Pondera and Teton counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 10, 5:10 AM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Mar 10, 5:10 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MST THU MAR 10 2011
AVIATION SECTION UPDATED
.DISCUSSION...
TODAY THROUGH SATURDAY...A STRONG PRESSURE GRADIENT OVER THE
CONTINENTAL DIVIDE WILL CONTINUE TO BRING STRONG WINDS TO THE
ROCKY MOUNTAIN FRONT TODAY. AS A RESULT...A HIGH WIND WARNING
REMAINS IN EFFECT. MOST OF THE MOISTURE ON THE WEST SIDE OF THE
DIVIDE WILL STAY CONFINED TO THE MOUNTAINS WITH THE REST OF
MONTANA HAVING ONLY A SLIGHT CHANCE OF NEW SNOWFALL. MOISTURE
BEGINS TO INCREASE ACROSS THE DIVIDE AND SOUTHWEST MONTANA THIS
EVENING. LIGHT SNOWFALL IS EXPECTED ACROSS MUCH OF SOUTHWEST
MONTANA THROUGH EARLY FRIDAY. WITH VALLEY TEMPERATURES LOOKING TO
BE SOMEWHAT WARM...PRECIP MAY ALTERNATE BETWEEN SNOW AND RAIN OR
COME AS A MIX OF THE TWO. PRECIPITATION WILL TAPER OFF AND
CONDITIONS WILL BEGIN TO CLEAR OUT SATURDAY. TEMPERATURES ACROSS
NORTH CENTRAL AND CENTRAL MONTANA SHOULD REMAIN WARMER THAN THEY
HAVE BEEN WITH HIGHS TODAY REACHING THE LOW 50S IN MANY LOCATIONS.
HIGHS FOR THE REST OF THE WEEK WILL BE IN THE 40S.
SATURDAY NIGHT THROUGH THURSDAY...A RATHER SEASONABLE PERIOD OF
WEATHER IS EXPECTED OVER THE REGION LATER THIS WEEKEND AND FOR MUCH
OF NEXT WEEK. GENERALLY SEASONABLE TEMPERATURES ARE EXPECTED ACROSS
THE REGION FOR SUNDAY THROUGH THE FIRST HALF OF NEXT WEEK. IN TERMS
OF PRECIPITATION...THERE WILL BE A FEW UPPER LEVEL DISTURBANCES THAT
WILL MOVE THROUGH THE REGION SUNDAY THROUGH TUESDAY. HOWEVER...MOST
OF THE PRECIPITATION WILL BE CONFINED TO THE WESTERN AND
SOUTHWESTERN MOUNTAINS...WITH A FEW ISOLATED SHOWERS POSSIBLE IN THE
SOUTHWEST VALLEYS. ON WEDNESDAY...A BIT STRONGER DISTURBANCE IS
EXPECTED TO MOVE INTO THE REGION...THUS THERE WILL BE A CHANCE FOR
PRECIPITATION ACROSS THE ENTIRE REGION. AGAIN...AT THIS TIME NONE OF
THESE STORM SYSTEMS LOOK TO BE VERY STRONG...BUT SOME ACCUMULATING
MOUNTAIN SNOWFALL IS EXPECTED INTO EARLY NEXT WEEK...WITH LITTLE TO
NO SNOW ACCUMULATIONS EXPECTED LOWER ELEVATIONS. BRUSDA
&&
.AVIATION...
UPDATED 1210Z.
A HIGH WIND WARNING REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
WITH STRONG WIND GUSTS UP TO 65KTS EXPECTED THROUGH FAVORED MOUNTAIN
PASSES AND CANYONS. EXPECT SCATTERED SHOWERS OVER THE DIVIDE AS
WELL...KEEPING MOUNTAINS OBSCURED AT TIMES. A WEAK WEATHER
DISTURBANCE MOVING THROUGH THE REGION WILL KEEP SKIES MOSTLY CLOUDY.
DOWN-SLOPE WINDS WILL KEEP MOST OF NORTH-CENTRAL AND CENTRAL MONTANA
DRY...HOWEVER SCATTERED SHOWERS ARE POSSIBLE OVER SOUTHWEST MONTANA
AFTER 20Z TODAY...ALONG WITH SOME MOUNTAIN OBSCURATIONS OVER THE
SOUTHWEST AS WELL.
&&
.HYDROLOGY...
TEMPERATURES WILL WARM INTO THE UPPER 40S TO AROUND 50 AT LOWER
ELEVATIONS ON WEDNESDAY AND THURSDAY. AREA RIVERS AND STREAMS
WILL LIKELY RISE AS SNOW-MELT RUNS OFF. IN ADDITION...THE WARMER
TEMPERATURES MAY ALSO INCREASE THE POTENTIAL FOR ICE JAMS AS
RIVER ICE BREAKS UP. TEMPERATURES WILL COOL BACK TO NEAR SEASONAL
AVERAGES LATER THIS WEEK INTO THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 53 31 44 21 / 10 30 10 10
CTB 44 29 38 17 / 10 20 20 10
HLN 56 33 44 24 / 20 70 20 10
BZN 53 30 43 23 / 10 90 40 10
WEY 41 16 31 14 / 50 100 50 10
DLN 50 30 38 21 / 10 80 20 10
HVR 42 31 34 13 / 20 20 20 0
LWT 51 33 41 21 / 0 50 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST FRIDAY NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
SHORT TERM...GUSTAFSON
LONG TERM...BRUSDA
AVIATION...BRUSDA
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 10, 4:07 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 AM MST THU MAR 10 2011
MTZ009-048-111200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
407 AM MST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT IS IN EFFECT
UNTIL 5 AM MST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-010>015-044>047-049>055-111200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
407 AM MST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Pondera
- When
- March 10, 9:46 AM MST to March 21, 1:38 PM MST
- Where
- Pondera County, Conrad to 10.51 mi SW of Brady
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 48.170, -111.950
Numerous road closures across Pondera county.
Flood, Teton
- When
- March 10, 9:46 PM MST to March 21, 1:38 PM MST
- Where
- Teton County, Choteau to 6.69 mi NE of Pendroy
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 47.820, -112.180
Numerous road closures across Teton county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370026, 370027.